Oregon, 2004High Wind in Oregon, December 25, 2004
December 25, 2004 · NWS PQR · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 25, 8:40 AM PST, 3 hours 20 minutes earlier.
Area forecast discussion, Dec 25, 8:40 AM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
840 AM PST SAT DEC 25 2004
.SYNOPSIS...A PACIFIC COLD FRONT WILL MOVE ONSHORE TODAY AND CONTINUE
OVER THE INLAND AREAS EARLY TONIGHT...THEN WEAKEN AS THE MAIN PART OF
THE FRONT DIGS SOUTH TOWARD CALIFORNIA. SNOW LEVELS WILL LOWER OVER
THE MOUNTAINS BUT THE COLDEST AIR WILL STAY OFFSHORE AND GO SOUTH OF
OUR FORECAST AREA. A COOL SHOWERY AIR MASS WILL CONTINUE SUNDAY AND
INTO SUNDAY NIGHT...WITH THE SYSTEM MOVING FAR ENOUGH SOUTH MONDAY
FOR DRYING WEATHER. ANOTHER COOL SYSTEM IS FORECAST FOR THE MID WEEK
PERIOD...BUT A GOOD PORTION OF THAT SYSTEM MAY DIG SOUTH AS WELL.
UNSETTLED WEATHER IS EXPECTED TO CONTINUE INTO THE NEW YEAR.
&&
.SHORT TERM...PRE FRONTAL CLOUDS HAVE BROKEN UP MUCH OF THE
PERSISTENT LOW CLOUDS/FOG OVER THE VALLEYS BUT POCKETS OF FOG STILL
REMAINING THIS MORNING. THE APPROACHING PACIFIC COLD FRONT SLOW TO
MOVE ONSHORE...WITH RADAR SHOWING SOME RAIN NOW MOVING ONTO THE NORTH
COAST. THE FRONT WILL CONTINUE TO SPREAD RAIN ONTO THE NORTH COAST
THIS MORNING...REACHING DOWN THE COAST AND INLAND IN THE NORTH LATER
THIS MORNING...AND INLAND ELSEWHERE IN THE AFTERNOON. WITH MUCH OF
THE SYSTEM DIGGING SOUTH TOWARD CA EXPECT THE FRONT TO LINGER OVER
THE INLAND AREAS ESPECIALLY IN THE SOUTH TONIGHT. THE MODELS SAY
THE FRONT SHOULD HOLD TOGETHER AS IT COMES ONSHORE AND GIVE DECENT
SNOW ADVISORY AMOUNTS TO THE CASCADES...BUT WITH A DIGGING SYSTEM AND
POOR OROGRAPHICS AMOUNTS MAY BE LESS THAN DESIRED.
STILL SOME LIGHT SHOWERS AROUND SUNDAY BUT DYNAMICS WEAK AS THE MAIN
LOW ASSOCIATED WITH THE FRONT DIGS SOUTH TO ALONG THE CALIFORNIA
COAST. DRYING SUNDAY NIGHT THEN WE ARE IN BETWEEN SYSTEMS MONDAY AND
TUESDAY. LOOKS LIKE DECENT EAST WINDS THROUGH THE GORGE SUNDAY NIGHT
AND MONDAY.
.LONG TERM...SYSTEM MIDWEEK IS SHOWING SIGNS OF FOLLOWING A DIGGING
TRACK MUCH LIKE THE SYSTEM TODAY AND THIS FITS THE PATTERN MUCH OF
THIS FALL AND EARLY WINTER. HAVE EASED SNOW LEVELS UP A LITTLE LATER
IN THE WEEK BUT STILL PRETTY LOW DUE TO THIS TRACK. THIS TRACK COULD
AFFECT TIMING BUT DID NOT CHANGE THAT MUCH FOR NOW.
&&
.MARINE...WILL CONTINUE THE GALE WARNING FOR NEAR SHORE WINDS AHEAD
OF THE FRONT TODAY. WILLIS
&&
.PRELIMINARY POINT POPS
AST +7521 PDX +8621 SLE +9621 EUG 99621
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...GALE WARNING TODAY FROM CAPE SHOALWATER TO FLORENCE.
...SNOW ADVISORY SOUTH WASHINGTON CASCADES AND NORTH OREGON AND
LANE COUNTY CASCADES TODAY AND TONIGHT.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLANDHazardous weather outlook, Dec 25, 5:13 AM PST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
513 AM PST SAT DEC 25 2004
ORZ011-013-WAZ019-261430-
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES-
SOUTH WASHINGTON CASCADES-
513 AM PST SAT DEC 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.
.DAY ONE...TODAY
A SNOW ADVISORY IS IN EFFECT IN THE CASCADES TODAY AND TONIGHT. SEE
PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ACCUMULATING SNOW IS POSSIBLE ESPECIALLY WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND AROUND THE
MIDDLE OF THE UPCOMING WEEK.
ORZ001-002-WAZ021-261430-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
513 AM PST SAT DEC 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.
.DAY ONE...TODAY
GALE WARNING IN EFFECT TODAY OVER THE COASTAL WATERS. SEE PDXCWFPQR
FOR DETAILS.
WIND GUSTS TO 40 MPH NEAR COASTAL HEADLANDS TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND ARE ENCOURAGED TODAY.
ORZ003>010-012-WAZ020-022-023-039-040-261430-
CASCADE FOOTHILLS IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I -
5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
513 AM PST SAT DEC 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTH
WEST OREGON EXCLUDING THE COAST AND THE CASCADES.
.DAY ONE...TODAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
WEATHER.GOV/PORTLAND
In the hours before
Special weather statement, Dec 25, 10:11 AM PST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1011 AM PST SAT DEC 25 2004
WAZ019-261801-
SOUTH WASHINGTON CASCADES-
INCLUDING THE CITIES OF...
COLDWATER RIDGE VISITORS CENTER AND MOUNT ST. HELENS
1011 AM PST SAT DEC 25 2004
...FORECAST FOR MOUNT ST. HELENS FOR PLANNING PURPOSES...
.SYNOPSIS...A STRONG UPPER LEVEL LOW WILL DROP DOWN THE PACIFIC
NORTHWEST COAST TODAY AND CONTINUE SOUTH TO THE CALIFORNIA COAST BY
MONDAY. FAIRLY STRONG SOUTH TO SOUTHWEST WINDS TODAY WILL WEAKEN
TONIGHT THEN TURN SOUTHEAST SUNDAY NIGHT AND MONDAY. A SNOW ADVISORY
IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT.
=====================================================================
= KEY TO DECODING THE WIND DATA... =
= FORMAT... 168025 WHERE FIRST THREE DIGITS IS THE WIND DIRECTION.=
WHERE LAST THREE DIGITS IS THE WIND SPEED. =
= THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. =
= ***** ALL WIND DATA IS IN MILES PER HOUR *****
=
=====================================================================
MORNING SALEM BALLOON SOUNDING WINDS 12/25 0400PST
1.0 KFT 210023 (MPH)
2.0 KFT 210026 (MPH)
2.5 KFT 210026 (MPH)
3.0 KFT 210026 (MPH)
4.0 KFT 215025 (MPH)
4.8 KFT 220026 (MPH)
6.0 KFT 225032 (MPH)
7.0 KFT 230035 (MPH)
8.0 KFT 235036 (MPH)
9.0 KFT 235036 (MPH)
9.9 KFT 240039 (MPH)
10.0 KFT 240039 (MPH)
12.0 KFT 240048 (MPH)
14.0 KFT 240054 (MPH)
16.0 KFT 245062 (MPH)
18.4 KFT 250069 (MPH)
20.0 KFT 245074 (MPH)
23.7 KFT 255088 (MPH)
24.0 KFT 255089 (MPH)
25.0 KFT 255091 (MPH)
30.0 KFT 255084 (MPH)
30.3 KFT 255084 (MPH)
31.0 KFT 255084 (MPH)
34.2 KFT 265096 (MPH)
35.0 KFT 265098 (MPH)
37.0 KFT 260108 (MPH)
38.8 KFT 255105 (MPH)
40.0 KFT 255097 (MPH)
44.5 KFT 265085 (MPH)
50.0 KFT 275066 (MPH)
52.7 KFT 290052 (MPH)
53.0 KFT 285053 (MPH)
MOUNT ST. HELENS WINDS ALOFT FORECAST FOR NEXT 24 HOURS.
ELEV. 12/25 0400PST 12/25 1600PST 12/26 0400PST 12/26 1600PST
3000 212023 206032 218018 094005
6000 224032 228039 223021 166005
9000 232043 225041 207024 179009
12000 240056 221048 207033 167005
15000 242064 225054 203044 211002
18000 244067 215071 200061 253007
21000 247068 215088 199070 240013
24000 248077 220108 203074 221020
27000 252085 225126 207075 211026
30000 254094 227136 209071 207025
33000 259107 227137 209063 206021
36000 258114 229120 206055 217019
39000 258111 232100 213051 221016
42000 265091 238077 223050 221013
45000 270073 248062 236044 241012
48000 274060 260053 249035 269012
51000 278048 272045 263027 297012High Wind, Central Oregon Coast
- When
- December 25, 12:00 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High winds accompanied a strong Pacific front as it hit the Central Oregon Coast on Christmas Day. Reported winds included gusts to 76 mph at Sea Lion Caves, sustained winds of 48 mph gusting to 60 mph at Florence, and sustained winds 47 mph gusting to 63 mph at Newport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Mississippi, December 25, 20041 death · 1 event
- Winter Storm in Louisiana, December 25, 200417 events
- Heavy Snow in California, December 25 to 27, 200415 events
- Winter Weather in Louisiana, December 25, 20044 events
- Heavy Snow in Michigan, December 25 to 26, 20043 events
- Winter Storm in Mississippi, December 25, 20043 events
- High Wind in Oregon, December 25, 200466 kt wind · 2 events
- Heavy Snow in Texas, December 25, 20041 event
- High Wind in Oregon, December 25, 200451 kt wind · 1 event
- Heavy Snow in Washington, December 25 to 26, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430655.